Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 33, NWS Goodland, KS

September 24, 2008Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at Sep 24, 2008, 6:51 PM CDT for Gove County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2008, 6:51 PM CDT (23:51 UTC)
Expired
Sep 24, 2008, 9:45 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Gove County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 242351
FFWGLD
KSC063-250245-
/O.NEW.KGLD.FF.W.0033.080924T2351Z-080925T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM CDT WED SEP 24 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
  THIS INCLUDES THE CITIES OF...QUINTER...PARK...GRAINFIELD...

* UNTIL 945 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3913 10059 3912 10016 3895 10015 3896 10058

$$

KILLINGSWORTH
1 follow-up statement
000 
WGUS73 KGLD 250114
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT WED SEP 24 2008

KSC063-250245-
/O.CON.KGLD.FF.W.0033.000000T0000Z-080925T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GOVE KS-
814 PM CDT WED SEP 24 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHEASTERN GOVE COUNTY...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUINTER...
PARK AND GRAINFIELD

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3913 10059 3912 10016 3895 10015 3896 10058

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 3:12 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 24, 3:12 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT WED SEP 24 2008

.SYNOPSIS...
122 PM MDT WED SEP 24 2008

ANALYSIS OF WATER VAPOR IMAGERY SHOWS A WEAK SHORTWAVE TROUGH
DEPARTING THE AREA AFTER KICKING OFF A FEW WEAK THUNDERSTORMS OVER
SOUTHEAST COLORADO EARLIER TODAY. FAIRLY ZONAL MID/UPPER FLOW IN
PLACE ACROSS THE CENTRAL HIGH PLAINS WITH A NEGATIVELY TILTED
SHORTWAVE TROUGH SLIDING EASTWARD ACROSS THE NORTHERN PLAINS AND
PRAIRIE PROVINCES OF CANADA. ANOTHER SHORTWAVE TROUGH WAS
BEGINNING TO IMPACT THE PACIFIC NORTHWEST. AT THE SURFACE...A WEAK
AREA OF LOW PRESSURE WAS DEVELOPING OVER SOUTHEAST COLORADO. THE
COLD FRONT WHICH PUSHED THROUGH THE AREA ON TUESDAY HAS STARTED A
SLOW PROGRESSION BACK NORTHWARD AS A DIFFUSE WARM FRONT.

FOLTZ
&&

.DISCUSSION...
122 PM MDT WED SEP 24 2008

PRIMARY FORECAST CONCERNS REVOLVE AROUND PRECIP CHANCES THIS
EVENING AND THEN AGAIN SUNDAY INTO MONDAY.

AS MENTIONED ABOVE...DIFFUSE WARM FRONT PUSHING NORTH OVER THE CWA
WITH A WEAK AREA OF SURFACE LOW PRESSURE DEVELOPING OVER SOUTHEAST
COLORADO. SOUTHERLY TO SOUTHEASTERLY FLOW HAS ALLOWED FOR AN
INCREASE IN BOUNDARY LAYER MOISTURE. 315K GFS ISENTROPIC SURFACE
SHOWS AN INCREASE IN MOISTURE TRANSPORT THIS AFTERNOON WITH BEST
LIFT FOCUSED OVER THE EASTERN PORTIONS OF THE GLD CWA BY 00Z. BY 06Z
THURSDAY...GREATEST FORCING FOR ASCENT SHIFTS EAST OF THE AREA SO
HAVE POPS ENDING AT THIS TIME. WITH 800-1000 J/KG ML CAPE IN
PLACE...CANT RULE OUT ISOLATED SEVERE BUT THREAT SHOULD BE
LIMITED AS FLOW ALOFT IS WEAK.

WILL SEE TEMPS WARM A DEGREE OR TWO ON THURSDAY AS H85 TEMPS JUMP
A DEGREE OR TWO C ACROSS THE AREA. WITH SUBSIDENCE IN PLACE...WILL
SEE GENERALLY CLEAR SKIES. WARM UP WILL CONTINUE ON FRIDAY WITH
MOST LOCATIONS APPROACHING IF NOT EXCEEDING THE 90 DEGREE MARK AS
H85 TEMPS WARM TO 25 C.

WEAK COLD FRONT MOVES THROUGH THE REGION FRIDAY NIGHT INTO SATURDAY
MORNING PROVIDING LITTLE MORE THAN A SHIFT TO NORTHERLY WINDS.
WEAK UPGLIDE IS NOTED ON THE 310K NAM ISENTROPIC SURFACE BUT
MOISTURE IS LACKING LEADING TO CONDENSATION PRESSURE DEFICITS OF
AROUND 200MB. HAVE THROWN IN SILENT POPS TIED TO THE PASSAGE OF
THE COLD FRONT IN THE EVENT MODELS ARE UNDER ESTIMATING MOISTURE
RETURN BUT CONFIDENCE IN PRECIPITATION IS LOW AT THIS TIME.

MID/UPPER LEVEL PATTERN STARTS TO SHIFT BY SUNDAY MORNING WITH A
STRONG CLOSED LOW DROPPING SOUTH OUT OF SASKATCHEWAN AND MANITOBA INTO
THE NORTHERN PLAINS. LEAD SHORTWAVE TROUGH AND A SURFACE COLD
FRONT WILL IMPACT THE GLD CWA SUNDAY INTO THE DAY ON MONDAY. HAVE
MAINTAINED LOW SLIGHT CHANCE POPS STARTING SUNDAY MORNING. BEST
FORCING FOR ASCENT WILL BE OUT OF THE AREA BY AROUND 12Z MONDAY
BASED ON LATEST NUMERICAL GUIDANCE BUT STRONG CAA WILL CONTINUE.
H85 TEMPS DROP TO THE LOW TEENS RESULTING IN SURFACE TEMPS IN THE
MID 70S.

THE MID/UPPER LEVEL CLOSED LOW GETS HUNG UP OVER THE MIDDLE
MISSISSIPPI RIVER VALLEY ON TUESDAY BEFORE BEGINNING A SLOW
EASTWARD TREK INTO THE OHIO VALLEY AND LOWER GREAT LAKES ON
WEDNESDAY. AREA WILL CONTINUE TO BE UNDER THE INFLUENCE OF CAA
THROUGH THE END OF THE FORECAST PERIOD. MODELS GENERALLY TEND TO
BE TOO FAR EAST WITH DEEP CLOSED LOWS THIS FAR OUT SO WONT BE
SURPRISED IF MODELS TREND THIS FEATURE FURTHER WEST IN FUTURE
RUNS. BOTTOM LINE...WILL CARRY LOW 70S TEMPS OVER THE EASTERN
PORTION OF THE CWA BUT THIS WILL LIKELY NEED TO BE TRIMMED EVEN
FURTHER IF A FURTHER WESTWARD SOLUTION VERIFIES.

FOLTZ
&&

.AVIATION...
1145 AM MDT WED SEP 24 2008

FOR THE 18Z TAFS...VFR WILL PREVAIL THROUGH MUCH OF THE 24 HOUR
PERIOD. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AFTER 21-22Z
THEREAFTER WITH POSSIBLE MVFR BEFORE ACTIVITY MOVES NORTHEAST OF THE
AREA AFTER 05-07Z. EASTERLY WINDS AT 10 TO 20 MPH WILL VEER AND
BECOME SOUTHERLY BY SUNRISE ON THURSDAY.

MCGUIRE
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 24, 11:50 AM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT WED SEP 24 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT WED SEP 24 2008 /1150 AM CDT WED SEP 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS
LOW LEVEL MOISTURE RETURNS NORTH ALONG A DIFFUSE WARM FRONT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG WINDS. A
FEW THUNDERSTORMS MAY LINGER INTO THE OVERNIGHT HOURS...HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL ARRIVE LATE SUNDAY WITH WIDELY SCATTERED
THUNDERSTORMS POSSIBLE ACROSS THE TRI-STATE AREA THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 24, 5:38 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT WED SEP 24 2008

KSZ014-015-242315-
SHERIDAN-THOMAS-
538 PM CDT WED SEP 24 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN
COUNTY IN NORTHWEST KANSAS...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GEM...AND MOVING NORTHEAST AT 17 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

LOCKHART
Special weather statement, Sep 24, 5:54 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT WED SEP 24 2008

KSZ003-004-242330-
DECATUR-NORTON-
554 PM CDT WED SEP 24 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS AND DECATUR
COUNTY IN NORTHWEST KANSAS...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW ALMELO...AND MOVING NORTH AT 24 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

LOCKHART
Local storm report, Sep 24, 6:01 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT WED SEP 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             10 SW QUINTER           38.96N 100.37W
09/24/2008  E1.00 INCH       GOVE               KS   PUBLIC

&&

24
Local storm report, Sep 24, 6:17 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT WED SEP 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 SW QUINTER            39.02N 100.30W
09/24/2008  E1.00 INCH       GOVE               KS   PUBLIC

            HAILED FOR ABOUT 5 MINUTES

&&

HENDERSON
Local storm report, Sep 24, 6:25 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT WED SEP 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 N LENORA              39.64N 100.00W
09/24/2008  E0.75 INCH       NORTON             KS   PUBLIC

&&

24
Local storm report, Sep 24, 6:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT WED SEP 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             7 S NORTON              39.73N 99.89W
09/24/2008  E1.50 INCH       NORTON             KS   PUBLIC

&&

24

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 5:40 PM CDTSevere Thunderstorm WarningGLDGove50 min
Sep 24, 5:48 PM CDTSevere Thunderstorm WarningGLDGove42 min
Sep 24, 6:11 PM CDTSevere Thunderstorm WarningGLDWichita64 min
Sep 24, 6:14 PM CDTSevere Thunderstorm WarningGLDNorton46 min
Sep 24, 6:56 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan49 min

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.